I am very worried about my wife's meds

Announcement of pregnancy and birth following assisted reproductive treatment.
Post Reply
Elderbury
Newbie
Posts: 1
Joined: Mon Apr 21, 2008 11:33 pm

I am very worried about my wife's meds

Post by Elderbury » Mon Apr 21, 2008 11:54 pm

Last week, my wife and I learned that our second FET was successful after the initial fresh transfer and the first FET failed. I was initially thrilled, but the the last week has been an emotional roller coaster for us both. My wife has expressed no pleasure whatsoever over the success, but has gone back and forth between panic attacks, depression, and extreme anger over the fear of being pregnant and what it will do to her body, and at the thought of 9 more weeks of progesterone shots.

I know that the hormones affect her mood, but this seems like something more. She's definitely not herself, but this just seems over the top. I'm afraid for her and for the pregnancy. She's started talking about refusing to take her estradiol or allowing anyone to give her the shots, and that she hopes she has a miscarriage. I try to provide reassurance and support, but the more I try, the angrier with me she becomes.

I'm feeling really hurt and angry by her behavior, cheated that we can't take joy out of finally getting pregnant after a year of trials and $20K, and very worried about her state of mind, and about the health of the pregnancy. She refuses to talk to her friends who have been pregnant about it, and she refused to talk to me with a doctor or counselor.

I don't know what to do. Are these kinds of extreme emotional changes normal for IVF? What can/should I do?

Sponsor
 

Vlada
Regular
Posts: 495
Joined: Wed Apr 04, 2007 5:27 pm

Post by Vlada » Tue Apr 22, 2008 3:39 am

Hello,
Emotional changes are very very common during IVF cycles. However, FETs usually are not that bad because you don't have to take nearly as much medication as you would during the fresh cycle.
I think that your wife is very scared right now, I don't know the whole story but may be there is something from the past that is hunting her?
You are her only support right now and i am very very sorry that you have to go through this, but you have to suuport her and keep talking to her and try to convince her to go to councelling, she has been through a lot and she is going through a lot right now.
I am sure she will change her mind about this pregnancy, but it will take some time and wish you the best.
Vlada

margaretgo
Member
Posts: 63
Joined: Thu May 18, 2006 10:30 am

Post by margaretgo » Tue Apr 22, 2008 5:12 pm

Hi There,

I agree with Vlada, don't give up hope of her going to counselling. Maybe initially ask her to try one session only (sounds less daunting) - and see how it goes?

IVF is so emotional and can take it's toll in strange ways.

Perhaps you could talk to your doctor about alternatives to the Progesterone shots? Here in the UK we use pessaries (forgive me - but inserted rectally)- no pain like the progesterone shots which I understand are very very uncomfortable. Or maybe your doctor could suggest something?

Don't lose hope though - she's going on an emotional and hormonal rollercoaster and with your support I'm sure she'll come through this.

Best,

Margaret
me 40
dh 40
Tubes damaged/left ovary removed due to cyst
Jan 2007 ICSI BFN
July 2007 ICSI BFN
Feb 2008 ICSI BFN
Going for Donor Eggs at Shady Grove, US

tryw8
Regular
Posts: 152
Joined: Fri Jun 15, 2007 5:24 pm

Post by tryw8 » Tue Apr 22, 2008 5:39 pm

Hi Elderbury:

Welcome to the board. Congratulations on your wife's BFP.

I, too, went through an emotional roller coaster with the spending of so much money, time, effort and those inections into the IVF effort and came out a BFN after the fresh transfer of 4 embryos. I did have "personality change" when I was on Lupron & Follistim/Repronex. My DH said that I was quite moody.

But I recovered emotionally months after the procedure was done then we decided to do a FET with the remaining 3 frozen embryos. We were quite in shock when the IVF nurse called us with the news of our BFP.

I have to agree with Vlada and margaretgo. Please seek counselling to help you and your wife through this. I can't fathom not taking the medications that the doctor(s) have prescribed that goes along with the regimen of the IVF procedures especially our female body is being "tricked" to think that it is pregnant. The way my RE/OB/GYN (same doctor) explained it, the injections are to make the hormones that are naturally produced if a woman has gotten pregnant the natural way. I think the Estradiol is to help with the formation of the placenta. Something like that.

I got my BFP in December. I thought I was going to be off of the 2cc Progesterone daily injections by week 9. I was told to stop the Estradiol injections by week 9 also. By the 9th week, I was spotting. I was then placed on 2cc Progesterone injections 2 times a day for two more weeks to follow. By week 11, then I went back to once a day 2cc administering of the Progesterone. I'm now at week 23 andI've been down graded to just once a week 2cc Progesterone injections. Every doctor is different, this is what I've gone through so far.

I wish you the best of luck. It is a gruelling process for both partners, mainly the female component.

Take care,
Karen
Failed IUI
hysteroscopy/laparoscopy 1/07 (blocked tube,endo)
IVF 5/07 BFN
FET 11/07, BFP 12/07
07/31/2008 (508am) --> our son was born!

[img]http://tickers.TickerFactory.com/ezt/d/2;10734;107/st/20080731/n/Cody+Jordan/dt/-6/k/3c6b/age.png[/img]

lolajones
Regular
Posts: 760
Joined: Sat Sep 24, 2005 2:54 pm

Post by lolajones » Tue Apr 22, 2008 5:52 pm

Hi

I'm sorry you're dealing with this. As others have said, mood changes are common due to the meds but also the fear, worry, hormones make for a potent mix. This does seem a particularly extreme reaction though and I think you should speak with your fertility doctors with or without your wife. There are practical things that can be done, eg change the progesterone shots to suppositories and perhaps give oestrogen patches rather than tablets. Sometimes just a change in the formulation of the drug can help with side effects. They will be able to offer you support too.

I hope things get better.

Lola
me 39 dh 41
2 ivf, 3 fets - 2 bfn, 3 bfp (1 ectopic, 2 m/c @ 9wks and 12 wks)
3rd fresh ivf - bfp, fingers crossed
[img]http://tickers.TickerFactory.com/ezt/d/1;10053;19/st/20090902/dt/4/k/241b/preg.png[/img]

JustinesBaby
Regular
Posts: 470
Joined: Sun Nov 06, 2005 6:30 pm

Re: I am very worried about my wife's meds

Post by JustinesBaby » Tue Apr 22, 2008 7:34 pm

*
Last edited by JustinesBaby on Sun May 11, 2008 5:35 pm, edited 1 time in total.

deepa100
Regular
Posts: 242
Joined: Sun Sep 10, 2006 9:12 pm

Post by deepa100 » Tue Apr 22, 2008 8:00 pm

Hi,
I am sorry that you are going thr' this after stressful IVF cycle(s). A lot of women on this forum had gone thr' a lot more than me with the IVF and all I can say is I don't know of any one that wanted terminate a pregnancy after finally getting one. This sounds serious. I think your wife needs psychological help. Please get her the medical attention she needs for the sake of you, she and the baby.
Good luck!
deepa

2ndtimer
Regular
Posts: 457
Joined: Mon Apr 16, 2007 7:29 pm

Post by 2ndtimer » Tue Apr 22, 2008 8:06 pm

Hi Elderbury,
I agree with the others that IVF & the meds can really cause an emotional rollercoaster, but your wife's reaction seems way more over the top. Please speak to your RE or the nurse asap. Maybe a change in the meds AND some MD required counseling will help. Keep the faith & keep up with the patience.

Personally, the IVF drugs didn't make me that crazy, but the Clomid that I was on before IVF made me insane. I can remember throwing a dish at my husband I was so made at him on time. Also, one time the lupron really got to me & I threw a real fit.... So I know we all react differently to the medications & it's nothing to take lightly. Some women can go into a real depression just from birth control pills.

Your situation is more precarious though, because she's pregnant. I cannot even imagine not taking the meds as prescribed by the MD. I'm betting that deep down she's terrified of having a miscarriage & maybe is thinking "If worst is going to happen, might as well get it over with." Please, please call your MD about this. They can help.
Wishing you the best,
2ndtimer
[img]http://tickers.TickerFactory.com/ezt/d/1;20732;19/st/20080808/k/c515/preg.png[/img]

2 IVF's & 2 FET -all BFN
3rd IVF -BFP!!!

Post Reply